Alert archive / New Mexico / Wind Advisories in 2018
Wind Advisory 9, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at Mar 3, 2018, 3:00 PM MST for Otero County, New Mexico. It took effect at Mar 4, 2018, 11:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2018, 3:00 PM MST (22:00 UTC)
- In effect from
- Mar 4, 2018, 11:00 AM MST
- Expired
- Mar 4, 2018, 9:00 PM MST
- In force
- 10 hr
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3302 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345 WWUS74 KEPZ 032200 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 300 PM MST Sat Mar 3 2018 ...An approaching upper level trough and associated Pacific cold front will bring strong southwest to west winds to the crest of the Sacramento mountains and nearby east slope locations of Otero county Sunday afternoon and evening... .As an upper level trough tracks east towards the four corners region and northern New Mexico, strong southwest to west winds will develop over the area Sunday afternoon and evening. The strongest winds aloft will focus over the Sacramento mountains between midday and early evening. This will result in enhanced winds across the higher terrain of the Sacramento mountains and associated east slope locations during the afternoon and early evening hours. NMZ415-416-041300- /O.NEW.KEPZ.WI.Y.0009.180304T1800Z-180305T0400Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 300 PM MST Sat Mar 3 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MST SUNDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Wind Advisory, which is in effect from 11 AM to 9 PM MST Sunday. * TIMING...Strong winds will develop just prior to Noon and continue past sunset Sunday into the evening hours. * WINDS...Southwest winds will become westerly at speeds of 30 to 40 MPH with gusts of 45 to 50 MPH. * IMPACTS...Winds will make driving difficult at times. Some locations may see minor damage to vegetation, light structures and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Laney
3 follow-up statements
223 WWUS74 KEPZ 041215 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 515 AM MST Sun Mar 4 2018 ...An approaching upper level trough and associated Pacific cold front will bring strong southwest to west winds to the crest of the Sacramento mountains and nearby east slope locations of Otero county this afternoon and evening... .As an upper level trough tracks east towards the four corners region and northern New Mexico, strong southwest to west winds will develop over the area this afternoon and evening. The strongest winds aloft will focus over the Sacramento mountains between midday and early evening. This will result in enhanced winds across the higher terrain of the Sacramento mountains and associated east slope locations during the afternoon and early evening hours. NMZ415-416-042100- /O.CON.KEPZ.WI.Y.0009.180304T1800Z-180305T0400Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 515 AM MST Sun Mar 4 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MST THIS EVENING... * TIMING...Strong winds will develop just prior to Noon and continue past sunset into the evening hours. * WINDS...Southwest winds will become westerly at speeds of 30 to 40 MPH with gusts of 45 to 50 MPH. * IMPACTS...Winds will make driving difficult at times. Some locations may see minor damage to vegetation, light structures and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Fausett
115 WWUS74 KEPZ 042030 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 130 PM MST Sun Mar 4 2018 ...An approaching upper level trough and associated Pacific cold front will bring strong southwest to west winds to the crest of the Sacramento mountains and nearby east slope locations of Otero county this afternoon and evening... .As an upper level trough tracks east towards the four corners region and northern New Mexico, strong southwest to west winds will develop over the area this afternoon and evening. The strongest winds aloft will focus over the Sacramento mountains between mid afternoon and early evening. This will result in enhanced winds across the higher terrain of the Sacramento mountains and associated east slope locations through the early evening hours. NMZ415-416-050400- /O.CON.KEPZ.WI.Y.0009.000000T0000Z-180305T0400Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 130 PM MST Sun Mar 4 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * TIMING...Strong winds will develop between 3 pm and 6 pm and continue into the late evening hours. * WINDS...Southwest winds will become westerly at speeds of 30 to 40 MPH with gusts of 45 to 50 MPH. * IMPACTS...Winds will make driving difficult at times. Some locations may see minor damage to vegetation, light structures and signs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Laney
092 WWUS74 KEPZ 050355 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 855 PM MST Sun Mar 4 2018 ...Winds will continue to diminish through tonight... .A Pacific winter storm system has moved over the central Rockies late this evening, allowing the winds across southern New Mexico to slowly diminish. The winds will continue to diminish into Monday morning as they turn more northerly. NMZ415-416-050500- /O.EXP.KEPZ.WI.Y.0009.000000T0000Z-180305T0400Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 855 PM MST Sun Mar 4 2018 ...WIND ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING... Strong winds of 25 to 35 mph with higher gusts have diminished some. Expect winds of 15 to 25 mph with a few gusts to 40 mph the rest of this evening, then diminishing further after midnight. $$ Hefner
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 3, 2:39 PM MST, 21 minutes earlier.
Area forecast discussion, Mar 3, 2:39 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
239 PM MST Sat Mar 3 2018
.SYNOPSIS...
While it is not yet Spring, spring like winds will blow across the
region Sunday. Temps will stay mild during the day but begin
dropping with a cold frontal passage early evening. Slightly
cooler than normal temperatures will prevail Monday with readings
near normal both Tuesday and Wednesday. Warmer temps follow for
Thursday into the weekend. However more wind will accompany these
warmer temps with breezy conditions Friday and windy weather
returning Saturday.
&&
.DISCUSSION...
The calendar still indicates winter, but the prevailing weather
pattern is starting to look more and more like spring with each
coming day. As a case in point, water vapor and IR imagery show
another longwave trough stretching down the Pacific coast this
afternoon with resulting southwest flow over us in advance of the
approaching system. So far today we have only experienced some
breeziness due mainly to momentum transfer as we mix down
somewhat stronger flow aloft under crystal clear skies.
Model suites are in good general agreement with the progression
of this trough as well as several shortwaves that will be rotating
around it. In general the system should track just to our north,
passing the four corners region by Sunday afternoon. This
northward displacement doesn't typically place the Borderland in
the optimum position for strong winds. However, with a deepening
surface cyclone over eastern Colorado we will see enough of a
surface gradient to generate breezy to windy conditions across the
region. In addition, mixing to just above 700 mb will result in
an enhancement of afternoon winds and a stronger gust potential
than seen today. With the 700 mb flow projected around 35 knots,
it seems reasonable to expect gusts in the 40 mph range during the
afternoon. However sustained winds for most areas should stay
just below wind advisory criteria.
The story is a bit different for the higher terrain of the
Sacramento mountains and associated east slope locations in Otero
county. Here the 700 mb flow is progged to accelerate to between
45 and 50 knots during the afternoon and evening hours. Hence wind
advisories have been hoisted for those zones Sunday to account for
the windier conditions.
We will also be looking at a wind shift from west southwest
to northwesterly by Sunday evening as the passing trough pulls a
Pacific cold front across the area. This will serve to drop temps
back to a few degrees below normal to start the new work week.
While temps will slowly moderate in the days to come, we will
likely stay close to normal as a weak back door front arrives
late Tuesday and early Wednesday delaying an eventual warm up. But
we will get back above normal in the temp category by Thursday as
weak ridging becomes established once again with typically dry
conditions prevailing.
Things get a bit more uncertain beyond Thursday. While we will
certainly keep warming into the upcoming weekend, models diverge
on the next system to come off the west coast. For now we will
keep it dry and introduce another potential wind event by
Saturday. However, depending on the eventual track of this next
system, later shifts may need to introduce some precip chances to
the extended.
&&
.AVIATION...Valid 04/00Z-05/00Z...
Generally VFR conditions expected at all taf sites through most
of the period. P6SM SKC- FEW250 through period. Winds variable
under 10KTS overnight and shifting to the SW and increasing to
20-25KTS after 17Z. Patchy blowing dust may briefly lower vsby
MVFR at KDMN, KLRU between 19 and 23Z.
&&
.FIRE WEATHER...
Southwest flow across the region ahead of an approaching trough will
bring strong gusty winds to the region on Sunday. Southwest winds of
20 to 30 mph are likely with relative humidities falling into the
upper single digits to lower teens, which will lead to critical fire
weather conditions for Sunday late morning through early evening.
Cooler temperatures, lower wind speeds and increased humidity values
will occur the first part of next week. Wind speeds for Southwestern
New Mexico will hover right at critical values, especially along the
international border, so fire weather zone 111 will be included in
the Red Flag warning along with he other zones previously listed in
the fire weather watch for Sunday afternoon.
A 5 to 10 degree cool down in temperatures along with lower wind
speeds will occur Monday and much of next week. The cooler
temperatures along with a modest increase in moisture will result in
higher relative humidity values next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 48 73 44 64 / 0 0 0 0
Sierra Blanca 45 72 37 64 / 0 0 0 0
Las Cruces 40 69 37 62 / 0 0 0 0
Alamogordo 42 70 36 61 / 0 0 0 0
Cloudcroft 30 49 28 45 / 0 0 0 0
Truth or Consequences 42 68 36 60 / 0 0 0 0
Silver City 35 58 31 58 / 0 0 0 0
Deming 36 67 34 61 / 0 0 0 0
Lordsburg 34 65 31 62 / 0 0 0 0
West El Paso Metro 47 72 44 62 / 0 0 0 0
Dell City 38 76 34 66 / 0 0 0 0
Fort Hancock 45 77 41 67 / 0 0 0 0
Loma Linda 42 68 37 59 / 0 0 0 0
Fabens 39 74 37 65 / 0 0 0 0
Santa Teresa 42 71 39 62 / 0 0 0 0
White Sands HQ 45 70 40 61 / 0 0 0 0
Jornada Range 36 69 32 61 / 0 0 0 0
Hatch 37 70 32 64 / 0 0 0 0
Columbus 39 70 37 62 / 0 0 0 0
Orogrande 44 71 41 61 / 0 0 0 0
Mayhill 38 60 29 57 / 0 0 0 0
Mescalero 33 58 29 53 / 0 0 0 0
Timberon 31 57 27 50 / 0 0 0 0
Winston 31 60 27 58 / 0 0 0 0
Hillsboro 37 64 32 60 / 0 0 0 0
Spaceport 35 68 30 61 / 0 0 0 0
Lake Roberts 27 57 24 59 / 0 0 0 0
Hurley 31 61 27 59 / 0 0 0 0
Cliff 30 63 24 64 / 0 0 0 0
Mule Creek 35 58 30 59 / 0 0 0 0
Faywood 35 63 32 60 / 0 0 0 0
Animas 33 68 34 65 / 0 0 0 0
Hachita 32 68 32 64 / 0 0 0 0
Antelope Wells 33 69 36 67 / 0 0 0 0
Cloverdale 35 64 37 64 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM to 7 PM MST Sunday for NMZ111>113.
Wind Advisory from 11 AM to 9 PM MST Sunday for NMZ415-416.
TX...Red Flag Warning from 11 AM to 7 PM MST Sunday for TXZ055-056.
&&
27-Laney/04-LundeenHazardous weather outlook, Mar 3, 7:45 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 745 AM MST Sat Mar 3 2018 NMZ401>417-TXZ418>424-041445- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 745 AM MST Sat Mar 3 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday afternoon, west winds will increase to 25 mph with gusts 35 to 45 mph. Patchy blowing dust will be possible, and visibility may be reduced to dangerous levels for brief periods along Lordsburg Playa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 1:54 PM MST | Red Flag Warning | EPZ | Doña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more | 29 hr |
Nearby
Wind Advisories in New Mexico, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.